Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 30, 2014, 02:04:20 PM

Login with username, password and session length


Members
  • Total Members: 23587
  • Latest: obie1
Stats
  • Total Posts: 640574
  • Total Topics: 48654
  • Online Today: 220
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Antibioitcs Side Effects vs Oral Surgery Risk  (Read 1590 times)

0 Members and 1 Guest are viewing this topic.

Offline wiser

  • Member
  • Posts: 40
Antibioitcs Side Effects vs Oral Surgery Risk
« on: July 22, 2009, 05:11:35 AM »
How does one deal with confliciting medical advice? Specificallly how does I weigh the risks of side effects of antibiotics against the condition they are targeted to try to stop. After root canal I was prescribed Clyndamiacin to eradicate residual bacterial infection last March. I experienced the strong diarheah side effects of this antibioitc four weeks after completing the prescription. My HIV doctor was concerned that this antibiotic was prescribed and I was given a precription of Flagyl to combat risk of c difficile bacterial infection together with probiotics. The HIV doc prefers no antibiotic strogner than pennicilin to be used. Now four months later the residual bacterial infection related to the root canal has reoccured. The next dental treatment would be apico surgery of the gum to physically remove the infectious material that has built up as an abscess. The dentist wants to prescribe another antibiotic, doxyciline, for 7 days in hopes  of clearing the infection instead of having to proceed to the invasive gum surgery and feels pennicilln will not be appropriate treatment for the gum infection. So once again I risk the side effects of a strong antibiotic which could lead to c difficille infection of the GI series. My question is how do I as a patient make a decision between two health care professionals who each provide a rational argument for different treaments? I have decided to go with the doxyciline for 7 days cognizant of the possible side effects as I would prefer to try to control the gum infection with a less invasive treatment than surgery. If the doxyciline does not halt the infection, I will have to undergo the surgery and I am sure another antibiotic or a continued course of doxyciline will be neeeded to prevent post operative infection. In the end it seems that it becomes a decision I as an individual have to make and then deal with the consequences of that decision. I am not frustrated with either my doctor or my dentist as both are competent. I am frustrated at having in the end to having to make a decision between two courses of treatment each of which has its own potential negative effects. Just one of many dilemmas that many in these forums face. I'll keep you all posted on where my choices lead in hopes it adds data that can help others facing similar decisions.

Offline jjmcm

  • Member
  • Posts: 78
Re: Antibioitcs Side Effects vs Oral Surgery Risk
« Reply #1 on: July 22, 2009, 11:30:09 AM »
Wiser:

My brother is a dentist and unfortunately Clindamycin is a common antiobiotic used during dental procedures. My understanding is they like to use it because if kills everything and has penetration into bone.

However, as you know it is extremely hard on your digestive system.  After a prescription of it a couple of years ago, I was close to throwing up in two days time.  I ended up on IV antibiotics which also can be difficult on the digestive system.

While some people recommended probiotics while on the antibiotics, I found I had to wait until I was done with them.  Limit intake of foods that typically give you trouble and if you like yogurt, have one daily that has low sugar.  (I have tried many probiotics and personally I like Theralac by Master Supplements) Based on your previous post I found regarding the black stools, it is not uncommon for you to have several days of cleansing before things normalize.

The last time I took Doxycycline was many years ago for a UTI.  Actually I found it easer to take than Cipro which I was on before that.  

Always make sure you check with your HIV doctor before starting any antibiotics prescribed by other doctors because of potential side effects from drug reactions with your HIV meds.  Many of these can be avoided by selecting antiobiotics with minimal interactions.

BTW, if you continue to have a problem with the oral antibiotics and need to have the dental surgery you mentioned, the IV antibiotics, while a pain, worked well and I had less digestive difficulties with them. Discontinuing oral antibiotics too quickly like your dentist is recommending for only seven days could make it more likely that you will have an infection relapse.  My HIV doctor frequently insists on 10-14 days minimum in a situation like that to make sure we have the best chance for success.

This disease forces us to make decisions at times that we would prefer to not hake to make.  However, may partner tells me during a crisis to deal with the the situation I am dealt and not the one I would prefer.

--JJ  
« Last Edit: July 22, 2009, 11:49:05 AM by jjmcm »

Offline wiser

  • Member
  • Posts: 40
Re: Antibioitcs Side Effects vs Oral Surgery Risk
« Reply #2 on: July 23, 2009, 10:21:03 PM »
Thanks for the thorough and supportive response. I am doing well on the doxycicline GI wise. I will follow the advice of taking the refill the dentist prescribed for a 14 day trial. I had stopped the Clyndamycin after 7 days due to the diarrhea and perhaps that is what led to reinfection. I see the dentist next week and I think I would ask him to go 7 more days with the antibioitc before going the surgical route and see what his advice is.

Thanks again.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.